Alert archive / Montana / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 2, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at May 22, 2023, 12:58 PM MDT for Cascade County, Lewis and Clark County, Teton County, Montana. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2023, 12:58 PM MDT (18:58 UTC)
- Expired
- May 22, 2023, 1:45 PM MDT
- In force
- 47 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cascade County, MT, Lewis and Clark County, MT, Teton County, MT
The radar
The Great Falls radar (KTFX), 66 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 1:00 PM MDT | TSTM WND GST 40 | 15 Wnw Wolf Creek, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 7.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1895 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
096 WUUS55 KTFX 221858 SVRTFX MTC013-049-099-221945- /O.NEW.KTFX.SV.W.0002.230522T1858Z-230522T1945Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Great Falls MT 1258 PM MDT Mon May 22 2023 The National Weather Service in Great Falls has issued a * Severe Thunderstorm Warning for... Central Lewis and Clark County in west central Montana... South central Teton County in north central Montana... West central Cascade County in central Montana... * Until 145 PM MDT. * At 1257 PM MDT, a severe thunderstorm was located 19 miles northeast of Lincoln, or 35 miles west of Cascade, moving northeast at 50 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Cascade, Fairfield, Fort Shaw, Fort Shaw, Bowmans Corner, Bean Lake and Simms. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4706 11244 4725 11267 4768 11204 4728 11147 TIME...MOT...LOC 1857Z 237DEG 42KT 4719 11244 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ AM
2 follow-up statements
189
WWUS55 KTFX 221920
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
120 PM MDT Mon May 22 2023
MTC013-049-099-221945-
/O.CON.KTFX.SV.W.0002.000000T0000Z-230522T1945Z/
Lewis and Clark MT-Teton MT-Cascade MT-
120 PM MDT Mon May 22 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM MDT
FOR CENTRAL LEWIS AND CLARK...SOUTH CENTRAL TETON AND WEST CENTRAL
CASCADE COUNTIES...
At 119 PM MDT, a severe thunderstorm was located 15 miles southeast
of Augusta, or 21 miles west of Cascade, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Cascade, Fairfield, Fort Shaw, Fort Shaw, Bowmans Corner, Bean Lake
and Simms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4711 11221 4726 11236 4728 11245 4737 11250
4768 11204 4728 11147
TIME...MOT...LOC 1919Z 232DEG 45KT 4733 11215
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AM977
WWUS55 KTFX 221936
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
136 PM MDT Mon May 22 2023
MTC013-049-099-221945-
/O.EXP.KTFX.SV.W.0002.000000T0000Z-230522T1945Z/
Lewis and Clark MT-Teton MT-Cascade MT-
136 PM MDT Mon May 22 2023
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LEWIS AND CLARK...
SOUTH CENTRAL TETON AND WEST CENTRAL CASCADE COUNTIES WILL EXPIRE AT
145 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4711 11221 4726 11236 4728 11245 4737 11250
4768 11204 4728 11147
TIME...MOT...LOC 1935Z 237DEG 42KT 4743 11191
$$
AMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 11:20 AM MDT, 1 hour 38 minutes earlier.
Area forecast discussion, May 22, 11:20 AM MDT, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1120 AM MDT Mon May 22 2023 ...Aviation Section Updated... .SYNOPSIS... A cold front from the Pacific will propagate across the Northern Rockies this afternoon, bringing the onset of scattered to numerous showers and thunderstorms, some of which could be on the strong side. Precipitation from these storms will help alleviate the storm from the Canadian wildfires across the region. Afternoon temperatures will trend closer to seasonal averages for the work week, with daily opportunities for afternoon and evening showers and thunderstorms. && .Update... No morning update needed as the on-going forecast is handling the current precipitation, smoke, and temperature trends well. Going forward through the remainder of the day (through 6PM MDT), anticipate thunderstorms to develop off of the higher terrain along and west of the Continental Divide between noon and 2PM MDT, with thunderstorms then moving east northeast over the adjacent plains and valleys of Southwest through North Central Montana at approximately 35-45 mph. These fast storm motions alone will be supportive of gusty and erratic winds beneath any thunderstorm activity, but combined with sufficient water loading atop of dry low to mid-level air, steep low level lapse rates, and increasing mid-level flow will help to support the potential for a few severe winds gusts of between 60 to 70 mph over portions of the Central and North Central Montana plains. Hi-Res ensemble guidance continues to support a 10-30% chance of convective wind gusts in excess of 58 mph over the plains of Central and North Central Montana, generally along and north of the Montana Hwy 200 corridor and east of the I-15 corridor. In addition to the threat for severe wind gusts, initially discrete storms moving off of the higher terrain will have the potential for large hail, potentially as high as 1" to 1.5". High precipitable water values above the 90th percentile of climatology will also support the potential for heavy rainfall, but given fast storm motion the threat for flash flooding will be confined to predominately prone urban areas. Thunderstorm activity will gradually exit eastern portions of North Central through Southwest Montana between 6PM and 9PM MDT. - Moldan && .AVIATION... 1120 AM MDT Mon May 22 2023 (22/18Z TAF Period) The main concern for this TAF period will be a cold front passing from west to east across the region this afternoon. Numerous showers and thunderstorms will develop along and ahead of the cold front, which will be capable of gusty winds, hail, and lightning. The cold front looks to exit eastward by 6Z this evening. Lingering smoke across eastern portions of North-central Montana will be ushered eastward with the cold front. Gusty westerly to southwesterly winds are expected to continue behind the cold front along the Rocky Mountain Front tonight into tomorrow morning, where mountain wave turbulence will be possible. -AM Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PREV DISCUSSION... /ISSUED 530 AM MDT Mon May 22 2023/ Upper-level ridging overhead begins to breakdown as it propagates eastward out toward the Dakotas. In its wake, a passing cold front from the Pacific swoops over the Northern Rockies later this afternoon as the latest model guidance has indicated, and with it, the onset of scattered to numerous showers and thunderstorms. Initially these showers and thunderstorms will be discrete, single- celled storms, but given that CIN values are next to nothing, the storms will coagulate into a multi-cellular line of showers and thunderstorms along the front is very likely to occur. Given the steep mid-level lapse rates and favorable shear, initial hazards at risk poses as significant hail, but as the system becomes more linear, progressing northeastward. A well- mixed boundary layer and light surface winds changes focus shifts to strong, erratic wind gusts along with the hail potential. In addition, forecast PWAT values approach an inch with this system, allowing for periods of brief localized heavy rain. Latest QPF depicts areas of highest rainfall will be centralized east of the Great Falls vicinity, where half an inch of precipitation is forecast over the 12 hour period; however, latest probabilistic guidance suggests a <20% probability of exceeding half an inch of precipitation over 12 hours and only increasing to shy of 30% probability over a 24 hour period. Given this, confidence remains relatively low. On a positive note, though, any precipitation that is received from these storms, in conjunction with the southwesterly winds, will help alleviate the ongoing smoke/haze situation that has been endured over the last week, continuing to push the Canadian wildfire smoke eastward and greatly improving visibility and air quality conditions across the region. After the cold front passes, attention diverges toward the Rocky Mountain Front and adjacent plains, as southwesterly flow aloft increases. Strongest of these winds will develop between 6z and 15z (midnight and 9am MDT) on Tuesday, where winds gusts look to peak around 50 knots (58 mph). Latest probabilistic guidance depicts a 60 to 70% probability of wind gusts exceeding 41 knots (47 mph) along the Front, extending out to the Cut Bank vicinity with a 45 to 50% probability. Winds reaching High Wind Criteria of 65 knots (75 mph)along the Rocky Mountain Front remains to be <20% probability; therefore, no highlights are planned at this time. That being said, it will still become necessary to monitor for severe gusts (those exceeding 50 knots or 58 mph) at any location as the aforementioned cold front passes over the region, particularly along Central and North-central Montana. Model guidance continues to depict the Pacific trough associated with the aforementioned system will split with the bulk of the energy retrograding back into Canada. The remainder of the energy will push southwestward into California and form a weaker trough that will dominate western CONUS through the remainder of the outlook period, as suggested by the 3-7 Day Cluster Analysis. Nevertheless, this results in a consistent chance of daily showers and potential thunderstorms throughout the week. Afternoon temperatures will also take a bit of a hit and return to near seasonal temperatures. - Pierce && .PRELIMINARY POINT TEMPS/POPS... GTF 77 43 73 51 / 80 20 10 30 CTB 72 41 71 45 / 80 10 0 20 HLN 77 46 77 52 / 80 10 10 30 BZN 78 43 75 46 / 70 40 20 20 WYS 70 34 68 36 / 40 30 30 40 DLN 75 43 70 46 / 60 10 10 20 HVR 84 46 77 54 / 70 60 10 40 LWT 78 44 72 51 / 80 70 10 40 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 12:19 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark | 41 min |
| May 22, 1:26 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 34 min |
| May 22, 1:52 PM MDT | Special Weather Statement | TFX | Cascade | 38 min |
| May 22, 2:01 PM MDT | Special Weather Statement | TFX | Cascade | 29 min |
| May 22, 2:29 PM MDT | Special Weather Statement | TFX | Cascade | 61 min |
| May 22, 2:35 PM MDT | Special Weather Statement | TFX | Broadwater, Meagher | 55 min |
| May 22, 4:50 PM MDT | Special Weather Statement | TFX | Fergus | 40 min |
| May 22, 5:16 PM MDT | Special Weather Statement | TFX | Blaine, Hill | 89 min |
| May 22, 5:41 PM MDT | Special Weather Statement | TFX | Fergus | 79 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.